Symptoms Of Long QT Syndrome: Causes, Diagnosis & Treatment

Long Q-T syndrome is an abnormal disturbance of heart rhythm. The erratic behavior of the electrical system of heart can cause repeated attacks of fainting, ventricular tachycardia, seizure and even sudden cardiac arrest. The electrical activity controls contraction and relaxation of heart (heartbeats) and it occurs through the flow of ions in the cells of heart muscles. It is reflected on electrocardiogram (ECG) as Q-T interval.

Long Q-T syndrome develops when there is disturbance in the flow of ions (sodium, potassium, calcium, chloride). This causes a prolongation of time for recharging the electrical system after each heartbeat.

It thus can predispose the patient to develop abnormal and erratic heartbeat or ventricular arrhythmias. Long Q-T syndrome can be congenital or acquired. Medicines as well as medical conditions can trigger long Q-T syndrome if it is acquired.

All patients with long Q-T syndrome need to be treated even if there is no symptom because sometime sudden death may be the first symptom. Treatment consists of taking beta-blocker medicine daily. In some cases a device has to be implanted in the heart to prevent sudden cardiac death.

Causes And Risk Factors Of Long QT Syndrome

Long Q-T syndrome is a disorder of electrical system of heart which controls heart rhythm.

When the system is defective it causes erratic heart rhythm which in medical terminology is called arrhythmia. Normally, the heart pumps blood to the body during each heartbeat. During this process the heart chambers contract and relax to pump blood. This action occurs due to electrical impulse generated by the ions in the heart muscle. Impulse generated causes heart to beat in rhythm. These ions are electrolytes called calcium, potassium, sodium and chloride. After each beat there occurs recharging of the electrical system for the next heartbeat.

In long Q-T syndrome, the muscles of heart take longer time to recharge.

Such delay can be detected on electrocardiogram (ECG) and it is referred as prolonged QT interval. The abnormality of long Q-T interval is inherited or acquired. The main reason for its occurrence is electrolyte abnormality as well as certain medication such as fluoroquinolone antibiotics, antidepressants, antipsychotic, diuretics, anti emetics and antiarrythmics.

Risk factors:

Long Q-T syndrome can occur at any age as it is congenital or acquired. People who are at higher risk are:

  • Frequent unexplained fainting in children or adults.
  • Those with history of sudden cardiac arrest.
  • Blood relatives of a person having long Q-T syndrome.
  • A person taking medicines that are known to prolong the Q-T interval.
  • People with electrolyte imbalance.
  • Those who are born deaf.

Symptoms Of Prolonged QT Syndrome

Many patients with long Q-T syndrome do not exhibit any symptoms. However, if the electrical system of the heart in such patients goes out of control to the point of torsade de pointes, a trademark cardiac arrhythmia, patient suffers from temporary fainting spell. The person may faint suddenly which is usually triggered by severe physical exertion or emotional excitement or loud noise etc.

The symptom onset is early in males as compared to girls. The patient often regains consciousness within a minute if the erratic rhythm of the heart returns back to normal. However, if long Q-T syndrome rhythm prolongs for a time, it can lead to seizure. However, if the abnormal rhythm persists even longer and causes irreversible ventricular fibrillation it can lead to sudden death.

Diagnosis And Treatment Of Long QT Syndrome

A prolonged Q-T interval on electrocardiogram will help in diagnosing long Q-T syndrome. Besides ECG, other tests that may help to diagnose the condition include stress test and epinephrine Q-T stress test, history of someone in the family with long Q-T syndrome or family history of unexplained fainting spell and cardiac arrest. Patient with a history of fainting or seizures during exercise is also of diagnostic value.

All patients having long Q-T syndrome need to be treated even though they do not have any symptoms. This is because even if rare the first and last symptoms in some patients can be sudden death. Hence to prevent such catastrophe to occur patient needs appropriate treatment. Majority of patients have to take medicines. Most often prescribed medicine is Beta-blocker. There are other types of medicines also which will also help to shorten the Q-T interval.

Since one of the causes is medicines, those who have history of long Q-T syndrome must avoid taking any over the counter medicines. They must consult the doctor before taking any medicine.

Even after taking medications to control and prevent long Q-T syndrome, there are few patient who may need implantable cardioverter defibrillator device in the heart.

Be First to Comment

    Leave a Reply

    Your email address will not be published.